January 07, 2020
Researchers recently found that there is substantial underreporting regarding adverse drug events (ADEs) that became worse among patients taking apixaban and empagliflozin.
In order to better understand reporting rates of ADEs with apixaban and empagliflozin as reports move up to the next level of spontaneous reporting, a team of researchers conducted a retrospective cohort study of outpatients who discontinued apixaban or empagliflozin within 3 years of Food and Drug Administration (FDA) approval.
“We enriched the sample using an active surveillance strategy to identify subsets of patients with International Classification of Diseases (ICD) codes possibly associated with an ADE,” the study authors explained. “Stratified random samples of charts were reviewed to determine if patients discontinued the medication due to an ADE. If so, we ascertained whether these were uploaded into the Veterans Administration (VA) electronic health record reporting system (Adverse Reaction Tracking System [ARTS]), VA national Web-based system (VA Adverse Drug Event Reporting System [VA ADERS]), and FDA MedWatch.”
Of 2973 patients who discontinued apixaban, 321 patients (10.8%) were randomly sampled for chart review (including 61 patients with relevant ICD codes). According to the researchers, there were 88 ADEs that were identified during the chart review with 40/61 (65.6%) from the subset with ICD codes. Additionally, of the total 88 ADEs, 18.2%, 10.2%, and 6.8% were reported in ARTS, VA ADERS, and MedWatch, respectively.
The researchers also observed 1555 patients who discontinued empagliflozin. Of 1555 patients, 179 (11.5%) were randomly sampled for chart review (40 patients with relevant ICD codes). The study authors identified 78 ADEs, with 19/40 (47.5%) from the subset with ICD codes, and of the 78 ADEs, 28.2%, 19.2%, and 7.7% were reported in ARTS, VA ADERS, and MedWatch, respectively.
“We found substantial underreporting of apixaban and empagliflozin ADEs that became worse at each higher level of spontaneous reporting,” the researchers concluded.
Fina PM, Cunningham FE, Zhao X, et al. Reporting of adverse drug events in the Veterans Health Administration for patients whose treatment with empagliflozin or apixaban was discontinued [published online ahead of print November 22, 2019]. Am J Health Syst Pharm. 2020;77:(1):22-32. doi: https://doi.org/10.1093/ajhp/zxz261